Statin Diary 1. March 2009 William Davis (17) Here are a sampling of some of the comments I've received from people taking statin drugs:Barkeater said:On Lipitor since 1997, and pretty sure I had no side effects. Hey, I am a man, I don't complain. Work has gotten real challenging (but they pay me well). At age 52, 2 years ago, I was fed up with working hard, cranky, and wanted to quit. Very low tolerance for frustration. A year ago, I hit a low spot again, but knowing that quitting was not an option, I started pestering my wife about things married people quarrel about other than money. No matter how great she was, every month or so I would get in a complete funk about it. Meanwhile, my brother had an MI, freaking me out, so at my doctor's suggestion I doubled the Lipitor dose (to 40 mg a day), bringing LDL below 100 and total chol. to 162 (40% below what God's original design of me produced). Plus, I ached a lot after exercise with severe "arthritis" in my hip, and these pains took days to go away, and still I got mad every few weeks at my wife and otherwise into a depressed funk (one morning I wrote an essay about suicide, which was much on my mind). Mood swings could be sudden. She finally asked whether it might be the Lipitor, which I dismissed as very unlikely because I wanted to believe I was controlling my anger and depression better at that point (not really so) and besides everyone knows that statins have very few side effects. But, I did poke around a bit, and saw that kooky internet people seemed to have a lot of statin side effects, including depression. So, I thought I would quit, as an experiment. Like the JUPITER study, the results were so stunning I had to end the experiment in just 48 hours, except unlike JUPTIER, the clear result was that statins are nasty poisins that were ruining my life. I quickly concluded that no statin would again pass my lips. Depression, gone immediately (I am now 45 days off Lipitor). Relationship with wife, great (maybe "saved" is the word). Athletic performance, vastly better (adjusted for my modest natural abilities), with aches reduced vastly. Ability to withstand frustration, zoomed way way up. I feel totally different, and better; I think of my high cholesterol as my friend, protecting my from the abyss.The other exciting thing is that I was depending on Lipitor to prevent heart disease, but I see now that it was only a raffle in which I had one ticket, with 75 or 100 other ticket holders in the NNT raffle (to prevent a survivable coronary in the next ten years, but not to prevent death -- that is not a prize in this raffle). There are obviously way better things I can do for prevention, at low cost and no negative side effects (plenty of positive ones, though).I feel ten years younger. I refer to quitting Lipitor as my "miracle cure." I feel a moral obligation to warn others. Anonymous said: It was the craziest thing, my elbows felt like they needed to pop but couldn't. I was taking 20mgs of Zocor, and the first couple of months the elbows were fine, but one day I realized they hurt and wouldn't pop. I enjoy tennis and will occasionally shoot baskets with the boys - working elbows are a requirement for both sports. I told my doctor the problem and he said to stop taking Zocor, and after two weeks he will have me try a different statin. Avoiding Zocor brought relief. After a week of being statin free the elbows stopped aching. I havn't gone back to my doctor to receive a prescription for that new statin. After learning more about heart disease prevention from this site and others, my starting LDL was low to begin with right around 80, and so decided to take a different natural approach to lower my LDL and more importantly for me raise HDL. I cleaned up my diet and began taking nutritional supplements. It worked, today cholesterol levels are great, and I have working elbows.Tom said:Two weeks after I started 10mg/day of Lipitor I developed tinnitus. I had never noticed a ringing in my ears before and now all of a sudden it was LOUD. After three months I saw my doctor for a cholesterol retest (it went way down) and complained of the tinnitus. He said he hadn't heard of this side effect, but I told him the web said 2% complain of it. He suggested I go to 5mg/day to see if it helped. I tried this for a few months, then went totally off for a few weeks, and the tinnitus got better, but never went away. I'm still on a 5mg dose after 9 months and I still have tinnitus. My fear is that the damage is done and the tinnitus will never go away.Veedubmom said:I got sun sensitivity from taking Simvastatin. Wherever my skin is exposed to the sun, it turns red and starts itching intensely and my skin looks like giant hives. I have to wear long sleeves, gloves, turtlenecks, etc.Jegan said:I was on Lipitor, but as a result of a recent study, asked to go on Simvastatin. I too have never suffered tinnitus until taking statins. I perceive it most at night. It sounds either like a pure high pitched white noise, or often like being stuck in an aviary with a million high pitched birds. I did not suffer any pains, but I clearly am more forgetful. I also feel depressed, and really don;t care about anything... Paying bills, family, cleaning, you name it. Also, my rosacea seems to act up a lot more.Terri SL said: Statin side effects are, in my personal experience, vastly under-reported. What Dr. in practice takes the time to fill out FDA complaint forms or contacts independent researchers about a pts. side effects? What pt. even knows that they can do so, whether their Dr. wants them to or not? No surprise about that 80% if you've taken statins!I've personally taken two different statins (Pravachol, Zocor/Vytorin) and developed horrendous muscle aches even while taking CoQ-10 200 mgs. daily in divided dose. I also experienced mental fuzziness, gait instability and near complete GI shutdown, when Dr. doubled statin dosage against my protests. Stop the drug = complete reversal within ~three days!What seems to be consistent is the dosage of the statin... the higher the dose, or the more potent the statin (Lipitor, Crestor), the greater the chance of adverse side effects. The other consistency is that Drs. out there in practice are not recommending CoQ-10 to their patients on statins, or at least that has been my experience.Am I advocating that everyone stop their statin drug? No, I am not. What I am advocating is that statins be used carefully, after all efforts at correction of lipid/lipoprotein patterns have been made, with an assessment of true coronary risk (not such nonsense as the Framingham score). A more reasonable application of statin drug prescription would shrink the market from its current $27 billion to a tiny fraction of that. These drugs can be useful but are miserably and tragically overused. For a discussion of an alternative to statins for LDL cholesterol reduction, see my post, Which is better?